Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 295, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 8, 2001, 6:51 PM CDT for Douglas County, Taney County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 8, 2001, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Douglas County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:00 PM CDT | Thunderstorm Wind 52 E | Ava, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
290 WUUS53 KSGF 082353 SVRSGF MOC067-213-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 651 PM CDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TANEY COUNTY IN SOUTHWEST MISSOURI WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI * UNTIL 730 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF TANEYVILLE...OR 17 MILES EAST OF BRANSON...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... TANEY AND DOUGLAS COUNTIES. THE TOWNS OF BRADLEYVILLE...BROWNBRANCH...ROME...GOODHOPE AND SQUIRES ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3671 9308 3658 9292 3688 9248 3706 9270 GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:10 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 8, 3:10 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT SAT SEP 8 2001 MAIN FORECAST CONCERN IS RAIN CHANCES AND AMOUNTS TONIGHT ALONG WITH THE CHANCE FOR ISOLATED SEVERE WEATHER THROUGH THIS EVENING. COLD FRONT HAS MOVED INTO THE NW ONE THIRD OF THE FORECAST AREA TODAY. THICK STRATOCUMULUS DECK HAS LIMITED SFC HEATING SOUTH OF INTERSTATE 44 WITH A FAIR AMOUNT OF SUN TO THE NORTH. A FEW SHOWERS EMBEDDED IN THE LOW CLOUDS HAVE DEVELOPED SOUTH OF SGF BUT NOTHING NOTABLE. 18Z SGF SOUNDING WAS STRONGLY CAPPED TO AROUND 750MB...BUT SHOULD DESTABILIZE TONIGHT AS THE LAST OF A SERIES OF 5H SHORTWAVES MOVES TOWARD THE REGION AND AS DEEPER MOISTURE ADVECT NORTHEASTWARD THIS EVENING. SEVERE THREAT LOOKS LIMITED...BUT ELEVATED TYPE CONVECTION CERTAINLY A POSSIBILITY. MAIN PROBLEM WILL BE HEAVY RAIN CHANCES TONIGHT. MODEL DIFFERENCES ARE NEGLIGIBLE TODAY AND SEEM CONSISTENT FROM 00Z RUN. TWO SHORTWAVES...ONE OVER EAST CO AND ANOTHER IN THE WESTERN DAKOTAS WILL COME IN PHASE OVER THE CENTRAL PLAINS TONIGHT AND THEN LIFT ENE THROUGH MO ON SUNDAY. ETA IS MORE BULLISH ABOUT HEAVY RAIN VERSUS THE AVN...BUT IN EITHER CASE...AREAS OF HEAVY RAIN A GOOD BET IN ENHANCED AREA OF LIFT IN RIGHT ENTRANCE REGION OF 30H JET. RAIN WILL END WEST TO EAST SUNDAY...BUT WILL HOLD ONTO LIKELY POPS OVER EASTERN COUNTIES. THE BULK OF THE RAIN SHOULD END BY EARLY AFTERNOON. A STRETCH OF DRY WEATHER IS EXPECTED THROUGH THE WORK WEEK. MRF BUILDS A 5H RIDGE INTO THE CENTRAL U.S. BY MIDWEEK. A WEAK/WASHING OUT COLD FRONT WILL PUSH THROUGH MIDWEEK BUT...IF MRF IS CORRECT...LOW PRESSURE OVER THE EASTERN GULF/FL WILL LIMIT ANY MOISTURE ADVECTION FROM THE GULF. PRELIMINARY CCF NUMBERS: FCSTID = 26/DSA SGF 62 70 52 75 / 70 30 10 0 JLN 63 72 53 77 / 70 30 10 0 UNO 64 73 50 76 / 70 60 20 0 VIH 60 68 52 74 / 70 60 20 0 .SGF... MO...NONE. KS...NONE.
In the hours before
Special weather statement, Sep 8, 1:00 PM CDT, 5 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT SEP 8 2001 ...A RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING... ...AREAS OF HEAVY RAIN LIKELY OVERNIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A STRONG DISTURBANCE INTERACTS WITH A COLD FRONT MOVING SLOWLY EAST FROM EASTERN KANSAS INTO THE MISSOURI OZARKS. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...AND AS THE DISTURBANCE MOVES EAST INTO OKLAHOMA AND KANSAS...ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY BETWEEN THE HOURS OF 4 AND 9 PM. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND SOUTHEAST OF A LINE FROM GIRARD KANSAS TO VERSAILLES. THE FOCUS WILL THEN SHIFT FROM SEVERE WEATHER TO HEAVY RAINFALL TONIGHT AS THE SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EVOLVE INTO A COMPLEX OF STORMS LATE THIS EVENING. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVERNIGHT ACROSS PARTS OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS...WHICH MAY CAUSE LOCALIZED FLOODING TO DEVELOP. .EXTENDED OUTLOOK... THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK. EMERGENCY MANAGERS...SPOTTERS...AND AMATEUR RADIO OPERATORS SHOULD CONTINUE TO MONITOR THE UNFOLDING WEATHER SITUATION AND REMAIN READY FOR POSSIBLE WEATHER RELATED ACTIVATION. DSA
Special weather statement, Sep 8, 6:03 PM CDT, 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 603 PM CDT SAT SEP 8 2001 ...HEAVY RAIN AND MARGINALLY SEVERE STORMS OVERNIGHT... THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 44 FROM LEBANON TO JOPLIN THEN SOUTHWARD INTO NORTHWEST ARKANSAS ARE EXPECTED TO DEVELOP AND MOVE NORTHWARD INTO SOUTHWEST MISSOURI THROUGH OUT THE EVENING. WHILE HAIL TO THE SIZE OF NICKELS AND 40 TO 50 MPH WINDS WILL BE POSSIBLE FROM THE STRONGER STORMS THIS EVENING...THE GREATEST RISK WILL BE HOWEVER FROM THUNDERSTORMS WITH MODERATE TO HEAVY RAIN MOVING REPEATEDLY OVER THE SAME AREA OVERNIGHT. RUNOFF FROM THESE STORMS WILL LIKELY CAUSE RISES ON AREA CREEKS AND POSSIBLE FLOODING OF FLOOD PRONE AREAS. .EXTENDED OUTLOOK... THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK. EMERGENCY MANAGERS AND SPOTTERS GROUPS SHOULD MONITOR AREA CREEKS AND FLOOD PRONE AREAS THIS EVENING AND OVERNIGHT. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 80 min |
| Sep 7, 9:05 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 70 min |
| Sep 7, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 74 min |
| Sep 7, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 54 min |
| Sep 7, 9:25 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 65 min |
| Sep 7, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 55 min |
| Sep 7, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 62 min |
| Sep 7, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 62 min |
| Sep 7, 10:04 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 71 min |
| Sep 7, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 76 min |
| Sep 7, 10:20 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 55 min |
| Sep 7, 10:36 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 54 min |
| Sep 7, 10:41 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 64 min |
| Sep 8, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.